PETER G. SPITZER, M.D.; GEORGE M. ELIOPOULOS, M.D.
Orally administered vancomycin has become the preferred mode of therapy for pseudomembranous colitis due to Clostridium difficile toxin (1). The popularity of this regimen is based, in part, on the general assumption that systemic absorption of the antibiotic from the intestine is "trivial" (2). We describe the case of a patient with pseudomembranous colitis and severe renal failure in whom enteral administration of vancomycin resulted in significant serum levels of the drug.
A 62-year-old man was admitted to the New England Deaconess Hospital on 21 April 1983 for treatment of fecal impaction. The patient had a history of diabetes mellitus,
SPITZER PG, ELIOPOULOS GM. Systemic Absorption of Enteral Vancomycin in a Patient with Pseudomembranous Colitis. Ann Intern Med. ;100:533–534. doi: 10.7326/0003-4819-100-4-533
Download citation file:
Published: Ann Intern Med. 1984;100(4):533-534.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use